Alert archive / Colorado / Frost Advisories in 2022

Frost Advisory 3, NWS Pueblo, CO

October 9, 20225 counties in Colorado

NWS Pueblo, CO issued this frost advisory at Oct 9, 2022, 2:55 PM MDT for 5 counties in Colorado. It took effect at Oct 10, 2022, 3:00 AM MDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Oct 9, 2022, 2:55 PM MDT (20:55 UTC)
In effect from
Oct 10, 2022, 3:00 AM MDT
Expired
Oct 10, 2022, 9:00 AM MDT
In force
6 hr
Issued by
NWS Pueblo, CO

Counties Alamosa County, CO, Conejos County, CO, Costilla County, CO, Rio Grande County, CO, Saguache County, CO

The radar

The Pueblo radar (KPUX), 190 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 8.9 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2022-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2022-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2182 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

852 
WWUS75 KPUB 092055
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
255 PM MDT Sun Oct 9 2022

COZ069>071-100500-
/O.NEW.KPUB.FR.Y.0003.221010T0900Z-221010T1500Z/
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
255 PM MDT Sun Oct 9 2022

...FROST ADVISORY IN EFFECT FROM 3 AM TO 9 AM MDT MONDAY...

* WHAT...Temperatures as low as 31 will result in frost 
  formation.

* WHERE...The San Luis Valley

* WHEN...From 3 AM to 9 AM MDT Monday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left
  uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
2 follow-up statements
481 
WWUS75 KPUB 100542
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
1142 PM MDT Sun Oct 9 2022

COZ069>071-101345-
/O.CON.KPUB.FR.Y.0003.221010T0900Z-221010T1500Z/
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
1142 PM MDT Sun Oct 9 2022

...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 9 AM MDT
MONDAY...

* WHAT...Temperatures as low as 31 will result in frost 
  formation.

* WHERE...the San Luis Valley

* WHEN...From 3 AM to 9 AM MDT Monday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
252 
WWUS75 KPUB 101250
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
650 AM MDT Mon Oct 10 2022

COZ069>071-101500-
/O.CON.KPUB.FR.Y.0003.000000T0000Z-221010T1500Z/
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
650 AM MDT Mon Oct 10 2022

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM MDT THIS MORNING...

* WHAT...Temperatures as low as 30 will result in frost 
  formation.

* WHERE...The San Luis Valley.

* WHEN...Until 9 AM MDT this morning.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this frost advisory went out at Oct 9, 11:36 AM MDT, 3 hours 19 minutes earlier.

Area forecast discussion, Oct 9, 11:36 AM MDT, 3 hours 19 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1136 AM MDT Sun Oct 9 2022

.SHORT TERM...(Today and tonight)
Issued at 339 AM MDT Sun Oct 9 2022

Key Messages:

1) Isolated to scattered showers with embedded thunder over the
southern mountains.

2) Freezing temperatures are expected over the southern San Luis
Valley, however a hard freeze is not expected. Sensitive vegetation
may be at risk.

Meteorological Discussion:

Fog appears to be following geopolitical boundaries this morning by
remaining east of the Colorado and Kansas border. Fog development is
still expected to form over the San Luis Valley. Currently at around
3am the Td depression is 1F, once that is equal, fog will likely
form. Any fog or low clouds will dissipate by mid morning as the
boundary layer mixes out.

Today will be generally dry and slightly warmer than yesterday. Some
isolated to scattered showers with embedded thunder are expected to
develop primarily over the eastern San Juans and the Sangre de
Cristo Mountains this afternoon. Main hazards will be gusty winds up
to 30 mph and lightning.

High temperatures will be in the mid 70s over the plains, the 60s
over the mountain valleys, and the 40s and 50s over the mountains.
Tomorrow morning the low temperatures will flirt with freezing once
again over the San Luis Valley. The southern portion of the SLV will
be cooler than the northern portion, with some upper 20s expected -
however a hard freeze is not expected, but sensitive vegetation is
at risk.

.LONG TERM...(Monday through Saturday)
Issued at 339 AM MDT Sun Oct 9 2022

There is much better agreement this morning with the longer term
model guidance with the incoming upper trough mid week. The trend
is further north and east, which would limit precipitation chances
across southern Colorado.

Monday into Tuesday...weak upper shortwave troughing will sag
south across Colorado on Monday, with moisture pulled north
into the southern Mountains by an upper low spinning over Arizona.
This will lead to scattered shower and isolated thunderstorm
activity mainly over the San Juan Range. A couple of showers and
thunderstorms may develop north into the Central Mountains. Peaks
above 12 kft may see light snowfall with passing showers.
Temperatures on Monday will reach into the upper 60s to mid 70s
across the Plains, with 60s expected across the San Luis Valley.

An upper trough is forecast to drop south out of the Northern
Rockies on Tuesday. This will push moisture south out of Colorado
into the Desert Southwest and limit thunderstorm coverage for the
southern Mountains on Tuesday. However, with the incoming upper
trough, showers are expected to develop late in the day over the
Central Mountains. Snow levels will continue to be high on Tuesday
as colder air will still be to the north, and an inch or two of
snow may be possible north of Cottonwood Pass Tuesday afternoon
above 12 kft. Increased westerly flow will allow for stronger
mixing on the Plains, and help temperatures warm into the 70s and
lower 80s for highs.

Tuesday night through Wednesday...a strong cold front will arrive
overnight Tuesday into Wednesday morning across the Plains. Gusty
north winds are likely in the pre-dawn hours at around 30 mph, and
could be stronger. As for precipitation, much will depend on storm
track. The current model consensus of the NAM, ECMWF and Canadian
have all trended drier, with a storm track further to the east.
The GFS is much bullish with precipitation, mainly focused on the
Palmer Divide, south along the Eastern Mountains with the frontal
boundary, clearing by mid day Wednesday. Have a feeling only light
showers will be possible over the Palmer Divide, southeast into
Kiowa County based on the latest model trends, with dry conditions
for much of Wednesday. Much cooler temperatures are expected on
Wednesday behind the cold front, with highs on the Plains reaching
the 60s. Gusty morning winds should dissipate by midday.

Thursday into Sunday...an amplified upper pattern is forecast to
develop with an upper high over the Pacific Northwest, and
longwave trough over the Great Lakes and Ohio Valley. This will
keep persistent northwest flow across Colorado for late in the
work week into the weekend. Temperatures will moderate into th
60s and 70s across the region. Mozley

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1136 AM MDT Sun Oct 9 2022

KCOS, KPUB, KALS... VFR conditions are expected over the next 24
hours at all three TAF sites. Winds will remain generally diurnally
driven and around and less than 10 knots for all three sites. Mid to
high level clouds will increase during the afternoon, though mostly
over KAlS.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...SKELLY
LONG TERM...MOZLEY
AVIATION...SIMCOE
Hazardous weather outlook, Oct 9, 5:05 AM MDT, 9 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
505 AM MDT Sun Oct 9 2022

COZ058>089-093>099-101115-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
505 AM MDT Sun Oct 9 2022

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Scattered to likely showers with embedded thunder are expected over
the southern mountains this afternoon. Main risk will be gusty winds
and lightning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Isolated to scattered showers and thunderstorms are possible
Monday, mainly along the Continental Divide and favoring the San
Juan Range. Lightning will be the main concern. Light snow may be
possible above 12000 feet.

An upper storm system will move across the area late Tuesday
through Wednesday. Scattered showers and an isolated thunderstorm
may be possible Tuesday afternoon over the Central Mountains. Snow
levels will fall from above 12000 feet on Tuesday afternoon, to
near 9000 feet by Wednesday morning. An inch or two of snow may be
possible.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will not be needed today or tonight.

SKELLY/88

Nearby

Frost Advisories in Colorado, 2022Every frost advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.